Quinine in Bitter Lemon Drink — Can It Worsen Tinnitus?

Discussion in 'Support' started by Paul Burdett, Nov 5, 2017.

    1. Paul Burdett

      Paul Burdett Member Benefactor

      Location:
      Brisbane, Australia
      Tinnitus Since:
      June 2014
      Cause of Tinnitus:
      Loud noise
      Hi all. Three years and five months in with tinnitus. Like many here I have days of little to no tinnitus and then days of loud tinnitus.

      Over the past months the level of the loud tinnitus has decreased. The pattern of good/bad days is unpredictable.

      Anyhow...one of my favourite drinks that I haven't had for a long time is Bitter lemon. As it was 50% off at the store I bought a number of cartons (4 bottles in each). So, I've had a few over the past two days, and today my tinnitus is louder than usual.

      I know that Quinine is an ingredient, but thought that the small amount wouldn't cause any issues...I may be wrong! I've read that it can cause tinnitus in some people. Anyone got any info/advice here?


      Cheers,
      Paul
       
    2. Greg Sacramento

      Greg Sacramento Member Benefactor Ambassador Hall of Fame Advocate

      Tinnitus Since:
      04/2011
      Cause of Tinnitus:
      Syringing + Somatic tinnitus from dental work
      @Paul Burdett Quinine can aggravate tinnitus, but you should be OK it you discontinue use. Years ago, I'd had drinks with Quinine and my tinnitus did rise, but it resolved. Quinine is banned for use, except for water based drinks.
      Only 15 cases have been reported to cause tinnitus. Within those 15 cases, hearing loss is mentioned as cause.
       
    3. Tweaker
      Transparent

      Tweaker Member Benefactor

      Location:
      UK
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      Noise exposure
      I would avoid quinine. It is known to cause tinnitus. Not worth the risk.
       
    4. Chris S.

      Chris S. Member

      Location:
      United States
      Tinnitus Since:
      February 2020
      Cause of Tinnitus:
      Exposure to loud sound; Pfizer vaccine
      I am dealing currently with a very bad spike caused by quinine (after drinking one glass of tonic water and not being aware of the ototoxicity of quinine).

      Avoid at all cost!
       
Loading...

Share This Page